Pennsylvania, 2003

Heavy Snow in Pennsylvania, February 16 to 17, 2003

February 16 to 17, 2003 · NWS CTP · 31 events in 31 counties and zones

A low pressure system over the lower Mississippi Valley early Sunday morning moved slowly east northeast toward the central Appalachians by Sunday night, February 16th. This low then redeveloped along the North Carolina coast by early Monday morning, February 17th, and then moved slowly northeast as it intensified.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A low pressure system over the lower Mississippi Valley early Sunday morning moved slowly east northeast toward the central Appalachians by Sunday night, February 16th. This low then redeveloped along the North Carolina coast by early Monday morning, February 17th, and then moved slowly northeast as it intensified. This storm system spread light to moderate snow across south central Pennsylvania early Sunday morning, and into much of central and northern Pennsylvania by Sunday evening. The snowfall increased in intensity from late Sunday afternoon into midday Monday, and combined with gusty northeast winds of 15 to 25 mph to create near blizzard conditions at times across south central Pennsylvania. By the time the snow tapered off late Monday night, total snowfall accumulations ranged from 4 to 10 inches across portions of north central Pennsylvania, 12 to 22 inches across the central mountains, and 22 to locally 30 inches across south central Pennsylvania, including much of the lower Susquehanna Valley. This heavy snowfall paralyzed much of central and southern Pennsylvania, closing many schools, businesses, roadways, and airports for at least 1 to 2 days. There were 2 injuries attributed to the storm, both in the Pine Grove Furnace State Park in Cumberland County. Both were youths, and were part of a larger group that were rescued from the park while camping. One youth suffered minor frostbite, and the other suffered minor hypothermia. The other youths and counselors were unharmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 15, 10:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 15, 10:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 PM EST SAT FEB 15 2003

WAVY FRONT OFF TO THE SOUTH KEEPS SRN ZONES FLIRTING WITH LGT
PRECIP. SO FAR NONE HITTING THE GROUND UNDER BONE DRY ARCTIC
AIRMASS...BUT LOOKS LIKE BEFORE THE NIGHT IS OVER MEASURABLE PRECIP
WILL PROBABLY HAPPEN OVER THE SRN TIER OF THE CWA.

NEW ETA BACKS OFF SOMEWHAT FROM THE MONUMENTAL SNOW STORM THE 12Z
RUN HAD COOKED UP...BUT STILL A SUBSTANTIAL SNOWFALL OVER MOST OF
THE REGION IS HINTED AT BY THE NEW QPF BEING GENERATED. LEFT THE
WATCH AS IS FOR THE EVENING UPDATE AS I WAS MAINLY INTERESTED IN THE
SNOW BREAKING OUT A LITTLE EARLIER THAN THE AFTERNOON FCST
SHOWED...BUT EARLY MORNING PACKAGE WILL LIKELY BE UPGRADING TO A
WARNING AND POSSIBLY EXPANDING IT A LITTLE FURTHER TO THE NORTH.
WILL HAVE TO WAIT FOR THE GFS AND SREF DATA TO MAKE UP THE FINAL
DECISION.

NEW GUID SO FAR STILL POINTS TO AN EXTENDED PERIOD OF
UNSETTLED WX...POSSIBLY INTO MONDAY NIGHT WITH SUBSTANTIAL SNOWS
INDICATED FOR A LARGE PART OF CTRL AND SERN PA. 12Z GFS AND NEW ETA
BOTH GENERATE AN ANOMALOUS EASTERLY LOW LEVEL JET...EXCEEDING 3 STD
DEVIATIONS...WHICH ONLY SLOWLY TRACKS NORTHWARD ACROSS THE REGION
SUNDAY NIGHT...LASTING MUCH OF MONDAY. HAVE TO BELIEVE POTENTIAL FOR
UPSLOPE WILL BE UNDERPLAYED IN QPF AND THAT PARTS OF THE
REGION...FOCUSING OVER SRN AREAS AT THIS TIME...MAY GET HAMMERED
PRETTY HARD. NEW ETA GUID SHOWS DEEP INTENSE FRONTOGENETIC FORCING
DEVELOPING AND ALSO TRACKING ONLY SLOWLY NORTHWARD. CROSS SECTIONS
SHOW NEG EPV AIR ALOFT...COMBINED WITH RULES OF THUMB FOR WHERE
BANDED PRECIP TENDS TO BE FAVORED WITH UPPER LOWS...SEEMS TO POINT
TO...WELL...BANDED PRECIP POTENTIAL AS SYSTEM SLIDES SLOWLY
NORTHEASTWARD SUNDAY AND MONDAY. SHOULD BE AN INTERESTING 48 HOURS.

.CTP...WINTER STORM WATCH SUNDAY INTO MONDAY FOR MUCH OF SRN PA.

LA CORTE
Hazardous weather outlook, Feb 15, 5:02 AM EST, 19 hours 58 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

LIGHT SNOWFALL WILL CONTINUE FOR MUCH OF THE DAY ACROSS THE SOUTHERN
THIRD OF CENTRAL PENNSYLVANIA.  ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED...BUT SHOULD NOT PROMPT ANY WINTER WEATHER ADVISORIES.

.DAYS TWO THROUGH SEVEN...

MORE SIGNIFICANT SNOWFALL IS EXPECTED TO DEVELOP SUNDAY AND CONTINUE
INTO MONDAY.  SEVERAL INCHES OF SNOW MAY FALL FROM THE CENTRAL
MOUNTAINS EASTWARD TO THE MIDDLE SUSQUEHANNA RIVER VALLEY.  THE
GREATEST THREAT FOR HEAVY SNOW APPEARS TO BE ACROSS THE SOUTHERN
TIER COUNTIES BORDERING MARYLAND...AS LOW PRESSURE WILL MOVE SOUTH
OF THE AREA AND OFF OF THE MID ATLANTIC COAST SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 15, 10:13 PM EST, 2 hours 47 minutes before
PAZ004>006-010>012-017-018-037-041-042-161315-

WINTER STORM OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 PM EST SAT FEB 15 2003

...SIGNIFICANT SNOWFALL IS POSSIBLE OVER NORTH CENTRAL AND
NORTHWESTERN PENNSYLVANIA SUNDAY NIGHT THROUGH MONDAY...

A MAJOR WINTER STORM WILL GATHER STRENGTH ACROSS THE GULF COAST
STATES OVERNIGHT...BEFORE MOVING SLOWLY NORTHEAST ALONG THE
ATLANTIC COAST LATE SUNDAY THROUGH MONDAY.

THIS STORM WILL BRING THE CHANCE FOR A SIGNIFICANT SNOWFALL TO ALL
OF NORTHERN PENNSYLVANIA. THE BEST CHANCE FOR HEAVY SNOW AMOUNTS
WILL BE TO THE SOUTH OF ROUTE 6...AND EAST OF A LINE EXTENDING FROM
COUDERSPORT...TO EMPORIUM AND CLEARFIELD.

HOWEVER...A CHANGE IN THE EXPECTED TRACK...A LITTLE MORE INLAND FROM
THE MID ATLANTIC COAST COULD SPREAD HEAVIER SNOWFALL FURTHER NORTH
AND WEST.

PERSONS WITH TRAVEL PLANS AND CONCERNS LATE SUNDAY THROUGH MONDAY
SHOULD MONITOR THE LATEST FORECASTS AND INFORMATION CONCERNING THIS
POTENTIAL WINTER STORM.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

LIPTON/LA CORTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clinton

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Northern Clinton forecast zone
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Adams

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Heavy Snow, Bedford

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy Snow, Blair

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heavy Snow, Cambria

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy Snow, Clearfield

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Heavy Snow, Columbia

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Heavy Snow, Cumberland

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Heavy Snow, Dauphin

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Heavy Snow, Huntingdon

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Heavy Snow, Juniata

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Heavy Snow, Lancaster

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy Snow, Lebanon

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy Snow, Mifflin

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Heavy Snow, Montour

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Heavy Snow, Northern Centre

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Northern Lycoming

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Northumberland

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Heavy Snow, Schuylkill

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Heavy Snow, Snyder

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy Snow, Southern Centre

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Southern Clinton

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lycoming

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Sullivan

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy Snow, Tioga

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Heavy Snow, York

When
February 16, 1:00 AM EST to February 17, 5:00 PM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339599, 5339600, 5339601, 5339602, 5339603, 5339604, 5339605, 5339606, 5339607, 5339608, 5339609, 5339610, 5339611, 5339612, 5339613, 5339614, 5339615, 5339616, 5339617, 5339618, 5339619, 5339620, 5339621, 5339997, 5339998, 5339999, 5340000, 5340001, 5340002, 5340003, 5340004.